Honey helped wounds heal before antibiotics were used
Q: When I worked in a nursing home 30 years ago, the nurses often used a mixture of A&D Ointment and a packet of table sugar to heal bedsores. It worked like magic! I have carried that idea with me ever since. However, I’ve heard that manuka honey is better for wound healing. I bought a bottle to keep in my medicine cabinet in case it’s needed.
A: The history of honey for helping wounds heal dates back at least to the ancient Egyptians, Greeks and Romans (Bioengineering, June 14, 2018). When antibiotics were introduced, however, doctors lost interest in using honey for wounds. A recent review acknowledges that “... honey is used mainly in topical cutaneous wound care because of its potent broad-spectrum antibacterial and wound healing activities” (Drug Resistance Updates, May 2022). These scientists conclude: “Honey is a valuable alternative to conventional antimicrobial and anti-inflammatory therapies that can strongly reduce nosocomial hospital-acquired infections.” A combination of povidone iodine and sugar (known as Knutson’s formula) was tested in hard-to-treat wounds (International Wound Journal, August 2019). It was surprisingly effective.
Q: When the assistant in the doctor’s office takes my blood pressure, it hurts. In fact, I have wondered if the pain in itself makes my blood pressure skyrocket. Does anybody else have this problem?
A: Pain can raise blood
pressure. Unfortunately, your experience is not rare. Another reader reports: “The new automatic blood pressure cuffs at the doctors’ office hurt like heck. They said I had high blood pressure and put me on a medication that made me cough.
“I quit that med. When I was at the office several months later, I insisted on manual blood pressure readings. I was not surprised that my blood pressure was back to its usual 116/70. Apparently, pain does raise your blood pressure!”
Blood pressure cuffs come in different sizes. The wrong cuff could cause pain. You should also get time to relax before a blood pressure reading. Your arm should be supported at heart level.
Q: My doctor prescribed gabapentin for severe back pain. It affected my vision and caused muddled thinking and loss of concentration and coordination. When I talked to the doctor about the side effects, he said he knew about them but didn’t want to scare me off taking it! I stopped taking gabapentin and
got my brain back. Then I started a regimen of targeted stretching and diet changes. My back has never felt better. To me it seems unethical for a doctor NOT to tell a patient about potential side effects. A:
Many other readers have complained of brain fog or fuzzy thinking when taking gabapentin. We agree that doctors should disclose the most common and the most dangerous side effects when prescribing any drug. They also should lay out a plan for discontinuation. No one should ever stop this drug abruptly. The Food and Drug Administration requires this in the official prescribing information: “Adverse reactions following the abrupt discontinuation of gabapentin have also been reported. The most frequently reported reactions were anxiety, insomnia, nausea, pain and sweating.” If it is necessary to stop this drug, it should be done gradually under medical supervision.